Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC

August 10, 20195 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 10, 2019, 3:39 PM EDT for 5 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Aug 10, 2019, 4:30 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carteret County, NC, Craven County, NC, Duplin County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 39 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:35 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 10, 3:35 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 PM EDT Sat Aug 10 2019

.SYNOPSIS...
A frontal boundary will linger near the coast through Sunday.
High pressure will build in from the west by Monday and continue
into Tuesday. A cold front will then impact the area mid-to-
late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 315 PM Saturday...Convection has fired over the southern
coastal zones in Onslow, Duplin and Jones counties at mid-
afternoon. This is very near a frontal boundary and in an axis
of instability with MLCAPE values of about 2500 J/kg and LI's of
as low as -7. High-resolution guidance shows this activity
continuing until around 22-23z before waning fairly quickly. As
the front tries to pivot inland a bit this evening, another
round of showers/storms associated with some mid-level shortwave
energy will dive south across the region near or after midnight
and will continue high chance PoPs through most of the
overnight hours. These later storms could be locally strong, but
are not expected to be severe. More pleasant dewpoints in the
60s north of the front, over roughly the northern two- thirds of
the CWA will lead to a more comfortable night around 70 to the
lower 70s tonight. Lows will be in the mid 70s near the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 315 PM Saturday...The combination of lingering moisture
behind the cold front and the sea breeze will lead to some
scattered showers and thunderstorms, mainly southern half of
the CWA Sunday afternoon. Will continue with low chance PoPs for
this area with slight chance for the far northern zones where
lower dewpoints ranging from the mid 60s to around 70 degrees
will prevail. Skies should be partly cloudy with daytime high
temperatures in the mid/upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 AM Sat...Sunday Night through early next week will be
settled and increasingly warm as high pressure sliding off the
coast dominates. A cold front approaching from the northwest
will bring unsettled weather back into the forecast mid-to-late
week.

Sunday Night through Tuesday...Deep layer subsidence will keep
an overall dry forecast in place Sunday Night through Tuesday.
Temps will also trend upward as low level flow becomes southwest
by Tuesday, with deep subsidence owing to mid level downsloping
flow and increasing heights aloft. Global model consensus is
highs reaching into the the Mid-90s away from the beaches
Tuesday, with the ECMWF signaling upper 90s. With increasing
moisture, these temps will result in heat index values near 105
on Tuesday, and a Heat Advisory may be necessary for at least
part of the area.

Wednesday through Friday...Low amplitude through will develop
over the eastern US by mid week, while low pressure crossing the
Northeast drags a cold front into the region Wednesday into
Thursday. Prefrontal compressional heating and high low level
thickness values will lead to another hot day Wednesday,
especially if there is widespread sunshine in the morning. The
front will slow down as it moves over eastern NC Thursday as the
low lifts quickly toward the Canadian Maritimes. There is
significant variability with the long range guidance with
respect to rather the front will stall over the area or just to
our southeast, but the general expectation is that an active
period is expected Wednesday through Thursday and possibly into
Friday as the front remains nearby, with the possibility of a
wave or two traveling along the front brining periods of
enhanced rainfall potential.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 110 PM Saturday...Tough TAF forecast and lower than usual
confidence for the tonight portion. Expect mostly VFR conditions
this afternoon, with vicinity thunderstorms possible, especially
at KEWN and KOAJ through early evening. Patchy fog and low
stratus could develop under a NE flow late tonight through the
overnight hours and have included a period of MVFR ceilings at
all TAF sites from roughly 09z-12z. VFR conditions should
quickly return after daybreak Sunday.

Long Term /Sunday Night through Thursday/...
As of 315 AM Sat...VFR conditions prevail Sunday Night through
early week, with patchy, shallow morning fog bringing the only
potential for restrictions through Tuesday. An approaching front
could bring increased chances of at least temporary flight
restrictions in storms beginning Wednesday.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 325 PM Saturday...Wavy frontal boundary near the southern
coast should slowly pivot inland a bit this evening. Winds are
primarily NE north of the Ocracoke/Pamlico Sound area with more
SE/S winds further south. Seas continue at 3 feet with long
period 12-14 second swells persisting all along the coast. Winds
should be generally East on Sunday at 10 knots or less with seas
at 2-3 feet.

Long Term /Sunday Night through Thursday/...
As of 315 AM Sat...Moderate easterly winds prevail Sunday Night
as high pressure slides off the Mid-Atlantic coast. Winds will
then gradually veer to the southwest through Monday and Tuesday
in response to the high sliding further offshore and becoming
anchored in the more summer-like subtropical position. Winds
begin to increase later Tuesday, becoming breezy Tuesday night
into Wednesday in response to an approaching cold front,
possibly requiring a Small Craft Advisory. Seas will remain
around 2 to 3 ft through Monday night in mainly background
medium period swell and minor windswell before increasing to 3
to 6 ft by late Tuesday in building southerly windswell.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CB
AVIATION...CTC/CB
MARINE...CTC/CB
Hazardous weather outlook, Aug 10, 4:08 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
408 AM EDT Sat Aug 10 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-110815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
408 AM EDT Sat Aug 10 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop midday and continue through the
afternoon and into the evening. Several of these storms could become
strong to severe with damaging wind gusts and hail the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A warm and humid airmass will arrive midweek, with heat index values
of 100 to 110 degrees expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-110815-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
408 AM EDT Sat Aug 10 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop midday and continue through the
afternoon and into the evening. Several of these storms could become
strong to severe with damaging wind gusts and hail the primary
threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A warm and humid airmass will arrive midweek, with heat index values
of 100 to 110 degrees expected Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:29 PM EDTSpecial Marine WarningMHX61 min
Aug 9, 8:30 PM EDTSpecial Weather StatementMHXWashington45 min
Aug 9, 8:38 PM EDTSpecial Weather StatementMHXCurrituck37 min
Aug 10, 3:00 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Onslow45 min
Aug 10, 3:24 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Pamlico36 min
Aug 10, 3:40 PM EDTSpecial Marine WarningMHX65 min
Aug 10, 3:42 PM EDTSpecial Marine WarningMHX63 min
Aug 10, 3:53 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico52 min
Aug 10, 4:17 PM EDTSpecial Marine WarningMHX58 min
Aug 10, 4:28 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Onslow15 min
Aug 10, 4:36 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde39 min
Aug 10, 5:16 PM EDTSpecial Weather StatementMHXDare, Hyde44 min
Aug 10, 6:20 PM EDTSpecial Marine WarningMHX40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.